Alabama, 2018

Flash Flooding and Hail in Alabama, June 16 to 17, 2018

June 16 to 17, 2018 · NWS BMX · 4 events in 3 counties and zones

A nearly stationary upper low over Southeast Alabama produced weak steering currents across Central Alabama. An axis of higher precipitable water extended from the upper low northwest into north Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A nearly stationary upper low over Southeast Alabama produced weak steering currents across Central Alabama. An axis of higher precipitable water extended from the upper low northwest into north Alabama. Daytime heating produced the necessary instability for localized flooding and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 16, 2:37 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 16, 2:37 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
337 PM CDT Sat Jun 16 2018

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...

Through early evening.

The stubborn mid to upper level low continues to spin across
southern Alabama as of midday. Scattered to numerous showers and
storms continue to be triggered across Pike, Barbour, and Bullock
counties with heavy downpours and occasional cloud to ground
lightning. Convection associated with the low is also located
where the most moisture is present, according to the GOES Total
Precipitable Water product. We're expecting convection to continue
in those areas for the rest of the afternoon, with some additional
bands of showers & storms possible a bit farther north along the
I-85/U.S. 80 corridor later on this afternoon.

Elsewhere across Central Alabama, dry air aloft continues to play
a role in the forecast. The 12z KBMX sounding indicated much
drier air than yesterday across the profile with PWATS of 1.46
inches. Even drier air is being indicated across northeastern
Alabama and southeastern Tennessee according to GOES PWATS. The
dry air continues to help suppress convective development, but
we should still see at least scattered showers and storms as far
north as the I-20 corridor later this afternoon. We still can't
rule out a few strong storms with gusty winds due to that dry air
aloft. Some guidance is hinting at a moderate microburst potential
across the northern half of Central Alabama. Conditions aloft are
also a bit cooler than they were yesterday according to this
morning's sounding, so more unstable as well. RAP analysis is
indicating SBCAPE values of over 4000 J/KG across east and
northeastern Alabama as we rise into the 90s. Just to our east,
orographically triggered storms in northern Georgia have been
quite strong, so that's something else we'll have to keep an eye
on for our area as well.

In terms of the overall forecast, have bumped up temperatures
based on yesterday's highs and current observation trends a few
degrees for most locations. Low to perhaps mid 90s are expected
for most locations in the northern half of Central Alabama, with
mid to upper 80s south. Temps really haven't risen much at all in
the far southeast counties with widespread showers and storms
continuing.

56/GDG

Previous short-term discussion:Today and tonight.

Radar is a lot quieter this morning as compared to the previous two.
The main upper low that has been influencing the weather over the
past several days is now positioned generally south of Troy and will
begin to slide east-north during the day today and actually slide
northward, generally along and near the I-20 corridor through the
night. Based PoPs on the overall progression of the low. Clouds and
precipitation will play havoc on temperatures again, but look for
much of the same with 90s in the north and low to mid 80s in the
south. Best coverage today will be in the south but we should see a
little bit more in coverage this afternoon as the low moves
northward. Look for activity to diminish some after 10 pm, but may
see an uptick in coverage after Midnight across the north, so
increased PoPs through the early morning hours. This trend will
continue into Sunday.

16

.LONG TERM...
Sunday through Saturday.

The weak upper level meso low that we've been talking about the past
few days just won't go away. It retrogrades back over Central AL and
lifts northward on Sunday, leading to increase rain/thunderstorm
chances across the area. I have increased PoPs for Sunday afternoon
and into Sunday night/Monday morning to account for the persistent
meso low.

A low pressure system in the Pacific NW digs into the Great Basin
Monday, which helps amplify the ridge across the Eastern CONUS. This
will shift the center of a high pressure system more over Central AL
through midweek leading to more limited afternoon convection. With
that said, we do have plenty of moisture in the region, so expect
roughly 30-40% chance of rain each afternoon for the majority of the
upcoming week, decreasing to 15-20% in the overnight hours.

Models hint at the ridge beginning to break down towards the end of
the week. The GFS brings in a few shortwave impulses through the Mid-
Mississippi Valley, which could lead to some extra lift across
Central AL. The ECMWF brings a stronger low pressure system through
the Upper Plains and into the Midwest, stretching a weak cold front
through our area by Friday into Saturday. At this time, I'm leaning
more towards the GFS as the ECMWF seems to be having some issues
resolving a couple of cut-off lows towards the end of the extended.
Therefore, will go with increased PoPs (40-50%) Friday and Saturday
with the increased lift for the afternoons.

Overall, looks to be a fairly typical week for the summer weather-
wise across Central AL with highs in the low 90s and lows in the low
70s with seasonal diurnal shower/thunderstorm activity.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

18Z TAF Discussion.

Showers and thunderstorms persist at site KTOI, as associated with
the upper level low. As this feature continues to gravitate
northward, site KMGM will begin to see shower and thunderstorm
development. Did include VCSH at sites KBHM, KEET, KTCL, KANB and
KASN for this afternoon as well. Low clouds and fog are a
possibility tomorrow morning, especially at those sites that do
receive showers and thunderstorms this afternoon and evening.
Introduced lower ceilings beginning around 08-09Z for most sites,
however, the ending time may have to be amended later in the
period.

07

&&

.FIRE WEATHER...

Scattered to numerous showers and storms expected today and
tomorrow during the afternoons. Rain chances are lower for Monday,
but cannot rule out at least isolated coverage during afternoon.
Light fog and/or low clouds are possible each morning, and most
likely will be near locations that receive rainfall the previous
day/evening. RH values remain well above critical values. There
are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  89  70  90  71 /  20  60  30  40  10
Anniston    70  88  69  90  70 /  30  60  30  40  10
Birmingham  72  89  71  90  72 /  30  60  30  40  10
Tuscaloosa  73  91  72  92  72 /  30  60  30  30  10
Calera      71  88  69  89  71 /  30  60  30  30  10
Auburn      70  87  70  89  71 /  40  50  30  40  10
Montgomery  71  90  71  91  72 /  40  50  30  30  10
Troy        71  89  71  91  72 /  40  40  30  30  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 16, 7:24 AM CST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
824 AM CDT Sat Jun 16 2018

ALZ011>015-017>050-171630-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
824 AM CDT Sat Jun 16 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jun 16, 3:53 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Birmingham AL
453 PM CDT SAT JUN 16 2018

ALZ024-162230-
Jefferson AL-
453 PM CDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON COUNTY
UNTIL 530 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm over
Trussville, moving southwest at 5 mph.

Winds in excess of 35 mph will be possible with this storm.

Locations impacted include...
Trussville, Leeds, Moody, Center Point, Clay, Pinson, Argo, Grayson
Valley and Chalkville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3370 8652 3366 8653 3363 8653 3363 8654
      3362 8655 3356 8655 3355 8654 3355 8652
      3352 8656 3368 8670 3375 8656
TIME...MOT...LOC 2153Z 056DEG 6KT 3364 8656

75
Special weather statement, Jun 16, 3:53 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Birmingham AL
453 PM CDT SAT JUN 16 2018

ALZ019-026-162245-
Calhoun AL-St. Clair AL-
453 PM CDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CALHOUN AND EAST
CENTRAL ST. CLAIR COUNTIES UNTIL 545 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ohatchee, or 10 miles northwest of Saks, moving west at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Saks, Ashville, Riverside, Ragland, Ohatchee, Neely Henry Lake,
Alexandria, Logan Martin Lake and Neely Henry Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3373 8587 3367 8604 3368 8609 3367 8616
      3366 8618 3362 8617 3367 8619 3367 8617
      3369 8617 3370 8620 3384 8625 3386 8606
      3384 8606 3384 8605 3385 8605 3385 8602
      3386 8602 3387 8594
TIME...MOT...LOC 2153Z 071DEG 16KT 3379 8601

19
Special weather statement, Jun 16, 4:02 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
502 PM CDT SAT JUN 16 2018

ALZ040-162230-
Dallas AL-
502 PM CDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAS COUNTY UNTIL
530 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Orrville, or 15 miles north of Camden, moving
northwest at 10 mph.

Winds in excess of 35 mph will be possible with this storm.

Locations impacted include...
Orrville, Bogue Chitto, Dannelly Reservoir, Marion Junction, Central
Mills, Crumptonia and Safford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3212 8726 3214 8725 3215 8728 3217 8729
      3216 8730 3218 8732 3220 8732 3220 8736
      3224 8739 3224 8741 3227 8745 3227 8747
      3231 8747 3231 8742 3242 8742 3248 8733
      3248 8732 3215 8712 3209 8720
TIME...MOT...LOC 2202Z 135DEG 8KT 3222 8733

75
Special weather statement, Jun 16, 4:14 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
514 PM CDT SAT JUN 16 2018

ALZ024-162245-
Jefferson AL-
514 PM CDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON COUNTY
UNTIL 545 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm over
Center Point, or near Trussville, moving southwest at 15 mph.

Pea size hail and winds in excess of 35 mph will be possible with
this storm.

Locations impacted include...
Birmingham, Homewood, Mountain Brook, Trussville, Gardendale,
Irondale, Leeds, Fultondale, Center Point, Clay, Pinson, Tarrant,
Brookside, Ketona Lakes, B.j.c.c., Chalkville, Kingston, Five Points
South, Grayson Valley and Birmingham Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3358 8655 3347 8679 3366 8692 3374 8664
TIME...MOT...LOC 2214Z 066DEG 11KT 3363 8668

75
Special weather statement, Jun 16, 4:27 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
527 PM CDT SAT JUN 16 2018

ALZ018-026-162300-
Etowah AL-St. Clair AL-
527 PM CDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ETOWAH AND
NORTHEASTERN ST. CLAIR COUNTIES UNTIL 600 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near
Steele, or near Rainbow City, moving west at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gadsden, Rainbow City, Attalla, Ashville, Steele, Neely Henry Lake,
Southside, Alabama International Dragway, Gadsden Municipal Airport,
Gallant, Camp Sumatanga and Ramsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3388 8599 3388 8600 3387 8600 3387 8602
      3386 8602 3383 8626 3401 8632 3404 8607
TIME...MOT...LOC 2227Z 070DEG 11KT 3395 8612

75

The radar

The Birmingham radar (KBMX), 107 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Etowah

When
June 16, 4:30 PM CST to 4:38 PM CST
Where
Etowah County, 1.34 mi WSW of (Gad)gadsden Arpt
Measured
1 in hail
Reported by
Public
Coordinates
33.960, -86.100

Thunderstorm Wind, Etowah

When
June 16, 4:45 PM CST to 4:46 PM CST
Where
Etowah County, 1.5 mi NNE of (Gad)gadsden Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.990, -86.070

Several trees uprooted and power lines downed near Highway 77.

Flash Flood, Russell

When
June 17, 8:00 AM CST to 11:00 AM CST
Where
Russell County, 4.44 mi NW of Unland to 1.5 mi NW of Crawford
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.467, -85.331

Severe flooding across the northwest portions of the county. Several roads impassable including Huguley Road, Pitts Road, McCart Road and Herring Road. Radar estimated rainfall amounts near 8 inches.

Flash Flood, Jefferson

When
June 17, 2:30 PM CST to 4:30 PM CST
Where
Jefferson County, 1.79 mi SE of Acipco to 1.76 mi S of Woodlawn Jct
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
33.499, -86.801

Numerous reports of flooding east of I-65 and along Highway 280. Several vehicles under water with water rescues in the city of Homewood, including Rosedale Drive and portions of Highway 31. Flooding also reported in the English Village and Five Points areas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767244, 767249, 767259, 767268.